What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 8, 6:35 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 8, 6:35 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
735 PM EDT Thu May 8 2025
...New 00Z Aviation Discussion...
.SHORT TERM...
(This evening through Friday)
Issued at 453 PM EDT Thu May 8 2025
- Severe Thunderstorm Watch in effect in far north Georgia until
midnight EDT.
- Severe storms that develop this afternoon and evening will be
capable of producing large hail (up to 2") and damaging wind gusts.
With dewpoints mainly in the low to mid 60s and temperatures rising
into the 80s across the area into the 80s across the area, SBCAPE
values are in the 2000-2500 J/kg range in a largely untapped
airmass. Furthermore, cool air at the mid levels is serving to
steepen lapse rates at the 700-500 mb level. At this time, these
lapse rates range between 7.0-7.5 degrees C/km across roughly the
northern half of the forecast area. Meanwhile, a weak cold front
will advance through the Tennessee Valley region, which will help
initiate storms in the late afternoon hours. Effective-layer bulk
shear values of 30-40 kts are in place immediately ahead of the
frontal boundary, which will help thunderstorms become organized
into discrete supercells and broken line segments. Across north
Georgia, the combination of MUCAPE and strong mid-level lapse rates
could favor the development of large hail, even as large as 2
inches. Thus, large hail and damaging wind gusts will be the primary
hazards with any severe thunderstorms that occur this afternoon and
evening. Locally heavy rain and frequent lightning will additionally
be possible with any thunderstorms.
The Storm Prediction Center (SPC) has diagnosed a Slight Risk (level
2 of 5) across portions of north Georgia in the northern half of
our forecast area, with a Marginal Risk (level 1 of 5) elsewhere
across the forecast area. A Severe Thunderstorm Watch is in effect
across the far northern tier where the threat is expected to be
greatest, and will remain in effect until midnight. The evolution
of storms will need to be monitored into the night. Hi-res
guidance indicates the potential that these storms could develop
into an MCS and advance southeastward through the eastern part of
the state after midnight. Of course, I would like to stress that
MCS evolution and propagation is notoriously tricky and not always
handled well by hi- res guidance, so continued watching will be
warranted as the situation unfolds.
Winds are forecast to be light and variable during the overnight
hours. With ample low level moisture and temperatures forecast to
drop into the upper 50s and low 60s across north Georgia, fog and
low clouds are forecast as the airmass becomes saturated. This will
especially be true in far north Georgia and where rain occurs after
sunset. Here, areas of dense fog will be possible in the early
morning. With daytime heating on Friday, lingering fog should
dissipate by mid-morning.
On Friday, an elongated upper trough will extend from southeast
Canada to the ArkLaTex, with moist southwesterly upper flow
continuing to overspread the Southeast as a result. A shortwave
traversing the SW flow will push into the forecast area on Friday
afternoon and evening, which will provide a lifting mechanism and
lead to an increase in PoPs. High temperatures in the low to mid 80s
and dewpoints in the mid to upper 60s in central Georgia will
contribute to SBCAPE values between 1500-2500 J/kg, which will be
sufficient for at least scattered thunderstorms. With marginal
effective-layer bulk shear, a few storms in the afternoon and
evening could become strong, capable of producing gusty winds and
hail once again. A Marginal Risk (level 1 of 5) has been maintained
for portions of central/east Georgia.
King
&&
.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 453 PM EDT Thu May 8 2025
Key Messages:
- Unsettled and cooler than normal weather conditions through
early next week
- Localized flooding may become a concern, especially by early
next week after repeated rounds of moderate to heavy rainfall
The weekend will start off with continued unsettled weather, as
an upper level trough cuts off over the NW Gulf Coast and ridging
develops across the Caribbean. This will start a fairly stagnant
pattern, as the now-closed-off upper level low sits in place
along the Gulf Coast through the weekend. The low will pump
several rounds of warm moist air over Georgia, with daily chances
for showers and thunderstorms. From the early to middle portions
of next week, the low will finally lift north and east across the
Southeast US, with widespread moderate to heavy rainfall ahead of
it. The period of heaviest rainfall for Georgia looks to be
Monday and Tuesday, with increased concerns for localized
flooding on these due to the repeated rounds of rainfall over a
multiple day stretch. Overall, temperatures from the weekend
through early next week will be cooler than normal, with highs
generally in the 60s to low 70s, and overnight lows in the upper
50s to low 60s.
Culver
&&
.AVIATION...
(00Z TAFS)
Issued at 728 PM EDT Thu May 8 2025
VFR conditions prevail at TAF sites with FEW/SCT cu in the 5-7 kft
range. Iso -SHRA/TSRA will be possible this evening, primarily
02-05Z before chances diminish thereafter. Patchy MVFR cigs are
possible 10-14Z, mainly at ATL/AHN area sites, though confidence
in coverage is not high. Patchy fog is also possible, especially
in areas that receive any rainfall. SW winds this evening will
trend to W/NW on Friday at 4-8 kts.
//ATL Confidence...00Z Update...
Low to medium confidence in SHRA/TSRA coverage and morning lower
cig potential.
High confidence on other elements.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 59 81 57 70 / 40 10 20 30
Atlanta 61 80 59 71 / 30 10 20 40
Blairsville 53 74 48 69 / 50 20 10 20
Cartersville 57 79 54 73 / 30 10 10 30
Columbus 63 83 62 73 / 40 20 30 60
Gainesville 59 79 57 69 / 40 10 10 30
Macon 62 83 61 71 / 40 20 30 60
Rome 58 79 53 73 / 40 20 10 30
Peachtree City 59 81 59 71 / 50 10 20 50
Vidalia 65 86 64 72 / 50 40 50 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...King
LONG TERM....Culver
AVIATION...RW
Hazardous weather outlook, May 8, 5:02 AM EST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
602 AM EDT Thu May 8 2025
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
602 AM EDT Thu May 8 2025
This Hazardous Weather Outlook is for north and central Georgia.
.DAY ONE...Today and Tonight...
Scattered thunderstorms this afternoon could produce severe storms
across northern Georgia. The main threat will be damaging winds
and hail along with frequent lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms are expected across much of
north and central Georgia each day into the weekend. Any storms
will be capable of producing gusty winds, small hail, and frequent
lightning. A few severe thunderstorms are possible on Friday, with
damaging winds and large hail as the main threats. Periods of
heavy rainfall will be possible each day as well, with the
potential for localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 8, 6:27 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
727 PM EDT Thu May 8 2025
GAZ112-113-090000-
Toombs GA-Montgomery GA-
727 PM EDT Thu May 8 2025
...A strong thunderstorm will impact portions of Toombs and
southeastern Montgomery Counties through 800 PM EDT...
At 727 PM EDT, a strong thunderstorm was over Toombs Central, or near
Plant Hatch, moving northeast at 25 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lyons, Uvalda, Santa Claus, Alston, Center, Toombs Central, Ohoopee,
New Branch, Ponderosa, McNatt Falls, South Thompson, English Eddy,
Grays Landing, Rock Springs, Cedar Crossing, Johnson Corner, and
Charlotteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
3194 8238 3196 8238 3195 8239 3197 8244
3197 8248 3196 8250 3195 8248 3195 8249
3196 8254 3210 8255 3224 8221 3216 8218
3214 8220 3191 8223
TIME...MOT...LOC 2327Z 242DEG 20KT 3201 8234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 8, 6:50 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
750 PM EDT Thu May 8 2025
GAZ104-090015-
Sumter GA-
750 PM EDT Thu May 8 2025
...A strong thunderstorm will impact portions of central Sumter
County through 815 PM EDT...
At 749 PM EDT, a strong thunderstorm was over Croxton Crossroads, or
7 miles southwest of Americus, moving northeast at 10 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Americus, Leslie, De Soto, Desoto, Sumter, Maddox, Croxton
Crossroads, and Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3192 8430 3197 8437 3206 8437 3216 8422
3216 8418 3194 8405 3191 8424 3191 8428
TIME...MOT...LOC 2349Z 246DEG 11KT 3199 8432
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 8, 7:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
839 PM EDT Thu May 8 2025
GAZ002-011-090115-
Chattooga GA-Walker GA-
839 PM EDT Thu May 8 2025
...A strong thunderstorm will impact portions of southwestern Walker
and Chattooga Counties through 915 PM EDT...
At 839 PM EDT, a strong thunderstorm was over Chesterfield, or 8
miles northeast of Little River Canyon National Preserve, moving
northeast at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Summerville, Trion, Lyerly, Menlo, Center Post, Cloudland, Berryton,
and James H. Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern Georgia.
&&
LAT...LON 3469 8533 3445 8520 3438 8548 3453 8552
3460 8553
TIME...MOT...LOC 0039Z 246DEG 18KT 3448 8554
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 8, 7:42 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
842 PM EDT Thu May 8 2025
GAZ105-106-090115-
Crisp GA-Dooly GA-
842 PM EDT Thu May 8 2025
...A strong thunderstorm will impact portions of Dooly and northern
Crisp Counties through 915 PM EDT...
At 841 PM EDT, a strong thunderstorm was over Drayton, or 9 miles
west of Vienna, moving northeast at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Vienna, Unadilla, Pinehurst, Lilly, Drayton, Richwood, Flint River
Wma, and Tremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3202 8396 3205 8397 3205 8398 3206 8398
3207 8399 3209 8398 3210 8400 3211 8400
3212 8401 3215 8401 3226 8375 3201 8364
TIME...MOT...LOC 0041Z 246DEG 15KT 3211 8394
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 8, 7:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
849 PM EDT Thu May 8 2025
GAZ102-103-090115-
Stewart GA-Webster GA-
849 PM EDT Thu May 8 2025
...A strong thunderstorm will impact portions of southeastern Stewart
and southwestern Webster Counties through 915 PM EDT...
At 849 PM EDT, a strong thunderstorm was near Benevolence, or 7 miles
south of Lumpkin, moving northeast at 15 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lumpkin, Richland, Weston, Troutman, Kimbrough, Westville, and
Leveretts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3192 8467 3193 8468 3192 8469 3192 8480
3193 8480 3192 8481 3193 8491 3197 8494
3216 8467 3192 8451
TIME...MOT...LOC 0049Z 240DEG 15KT 3194 8482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 8, 8:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
902 PM EDT Thu May 8 2025
GAZ104>106-090130-
Crisp GA-Dooly GA-Sumter GA-
902 PM EDT Thu May 8 2025
...A strong thunderstorm will impact portions of western Dooly,
central Sumter and northwestern Crisp Counties through 930 PM EDT...
At 902 PM EDT, a strong thunderstorm was over Huntington, or near
Americus, moving east at 35 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Americus, Cordele, Vienna, Byromville, Leslie, Lilly, De Soto,
Desoto, Cobb, Sumter, Lamar, Richwood, Croxton Crossroads, New Era,
Flint River Wma, Huntington, Drayton, Maddox, Methvins, and Georgia
Veterans Memorial St Pk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3196 8434 3204 8435 3225 8384 3200 8373
3191 8410 3191 8428
TIME...MOT...LOC 0102Z 249DEG 31KT 3200 8418
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH